Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Post cataract edema diagnoses - can't see below 'E" on eye chart...
onecat posted:
male 77..
12/12/12 (!) first cataract surgery -
On first post-op appt couldn't see large 'E' sent to retina specalist -2 days later.
Had OCT/ fluorescein angiography..told all o.k.-incl. lense 'seated properly'' ....diagnosed CME.
Pt did see big E & line below + thru pin-hole test at that office & rec'd 6wk long-acting steriod shot behind eye (not into eyeball)..told to stay on post -op drops......seeing him in 6 weeks. (sorry for using layman's terms)
Today's visit to surgeon ( & 4 days after retina office) also saw big E...nothing more. (first post-op saw 'nothing') today surgeon stated hasn't seen CME occur 'immediately' after cataract extraction-usually not until weeks or months post-op.
Of course we're frightened. Appreciate any input (maybe a crystal ball ?) Thank you in advance -
Alan M Kozarsky, MD responded:
I am sorry that you are having problems after your cataract surgery.

Cystoid macular edema (CME) is a specific kind of swelling of the central retina (macula), the part of the retina that gives you reading and high resolution vision. This happens occasionally after otherwise perfect cataract surgery but as your doctors have told you, there is often a bigger delay between surgery and the onset of blurred vision from the macular swelling.

The treatment is exactly what your doctors have recommended; steroid eye drops (or injection) and usually a non-steroidal anti inflammatory eye drop also.

Your situation is somewhat unusual in that the onset was immediate after cataract surgery and the amount of blurriness is more than most people that have this problem. Most cases of CME have complete improvement but if you don't see obvious improvement soon I might ask the retina specialist if there is any possibility of a condition other than CME.
onecat replied to Alan M Kozarsky, MD's response:
Than you for your 6-week ck-up with our retina specialist we will definitely ask about any other 'condition' that could cause this ...surgeon feels if no improvement by that time, specialist will then do an interoccular (sp?) steroid (if i understood that correctly) ... sounds scary tho... seeing surgeon in two weeks (prior to specalist ck-up) .
Course patient is now sorry he even had the surgery done - had cataract but could 'see' with it (but was at point where no further 'correction' for eyeglasses was available) Pt feels he made a mistake having a 'prophylactic/elective' procedure done.
I have no reply for that ! again, thank you for your expertice and time -So very much appreciated .
onecat replied to Alan M Kozarsky, MD's response:
hello - patient now concerned about number of drops daily as instructed by the surgeon for Accuvail drops 0.45% ...patient just read package-insert which stated 1 drop 2x day for 2 weeks post-op.
He's on 1 drop 3x day - and it will be longer than 2 weeks administration until he sees surgeon on Jan 4th.....
he was put on ''brand'' /non-preservative.
he is now 'weaning' off the Zymad;
but staying on Predilisone 5x day.
Thank you again for your advices.

Featuring Experts

Alan Kozarsky, MD, is one of the leading corneal, cataract, and vision correction specialists in the country and was selected again this year by Atla...More

Helpful Tips

blurry eyes
sometimes I experience blurred eyesight and shaking of my lower eye. do I have astigmatism and do I need to go to an eye doctor? More
Was this Helpful?
1 of 1 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.